Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Blacksburg, VA

June 14, 2000Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2000, 7:58 PM EDT for Wythe County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 7:58 PM EDT (23:58 UTC)
Expired
Jun 14, 2000, 8:30 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:40 PM EDTThunderstorm WindRural Retreat, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS51 KRNK 142358
SVRRNK
VAC021-071-155-197-150030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  EAST CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 830 PM EDT.

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF PULASKI...MOVING NORTHEAST AT
  20 MPH.

SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE  
  PULASKI...
  DUBLIN...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3715 8110 3697 8101 3707 8060 3729 8071

AMS

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:50 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 2:50 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 14 2000

TNGT...LOOKS LIKE A LOT OF THUNDER ACTION THIS EVENING WITH SURFACE
BOUNDARY DRAPED ACROSS THE EASTERN FRINGE OF THE WARNING AREA. MINOR
WAVE ALSO SHOWING UP ON WATER VAPOR IMAGE MOVING THROUGH FAR EASTERN
TN. MESO ETA DOESN'T SEEM TO BE PICKING THIS UP TOO WELL. EXPECT
CONVECTION TO CONTINUE UNTIL HEATING IS LOST, SO WILL LIKELY PUT AN
EVENING PERIOD IN MOST ZONES.

THU...UNSTABLE AIRMASS REMAIN FIRMLY IN PLACE AHEAD OF AN
APPROACHING FRONT/UPPER COLD POOL.  VORT LOBE MOVES OVER WV BETWEEN
15Z AND 21Z AND MOVES NORTH OF FORECAST AREA THROUGH THE AFTERNOON.
CONFIDENT ENOUGH IN AREAL THUNDERSTORM COVERAGE TO GO LIKELY POPS SE
WV AND HIGHLANDS, TAPERING TO 50 AND 40 PERCENT POPS THE FURTHER
SOUTH AND EAST YOU GO.

FRI...LOOKS LIKE A BRIEF RESPITE IN THE ACTION AS ANOTHER FRONTAL
SYSTEM ORGANIZES ACROSS THE CENTRAL PLAINS.  WILL GO WITH 30/40 POPS
AS AIRMASS REMAINS CHARGED WITH RELATIVELY HIGH AFTERNOON CAPE.

EXTENDED...RIDGE SHOULD RETROGRADE A LITTLE ON SATURDAY, BOOSTING
TEMPERATURES ONCE AGAIN FOR THE WEEKEND.  WILL HAVE TO WATCH OUT
HOWEVER FOR THOSE SNEAKY SHORT WAVES RIPPLING ALONG THE FAR WESTERN
EDGE OF THE RIDGE. SUN COULD BE ANOTHER STORMY DAY AS PLAINS ENERGY
CONTINUES TO MIGRATE EASTWARD. STILL ANTICIPATING SOME SHOWERS AND
THUNDERSTORMS ON MONDAY WITH TEMPS STILL ABOVE NORMAL.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

HH

In the hours before

Local storm report, Jun 14, 4:00 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
400 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    DANVILLE                  VA   WIND DAMAGE
06/14/00   PITTSYLVANIA                   WIDESPREAD AREA OF TREES
                                          DOWN THROUGHOUT THE CITY

PMC
Local storm report, Jun 14, 5:01 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
501 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    WENTWORTH                 NC   .75 INCH HAIL
06/14/00   ROCKINGHAM

0440 PM    EDEN                      NC   FLOOD
06/14/00   ROCKINGHAM                     TRAINED SPOTTER REPORTED
                                          MINOR STREET FLOODING ON
                                          THE FOLLOWING STREETS:
                                          HAMILTON, HARRIS,
                                          WASHINGTON, PATRICIA.

PMC
Local storm report, Jun 14, 5:15 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
515 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    TIMBERLAKE                VA   WIND DAMAGE
06/14/00   CAMPBELL                       TREES DOWN
Local storm report, Jun 14, 6:03 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
603 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    13 MILES SOUTH 13 MILES SOUTH OF BUCKINGHAMVA   WIND DAMAGE
06/14/00   BUCKINGHAM                     TREES DOWN ON RT 15 NEAR
                                          BOARDER OF PRINCE EDWARD
                                          COUNTY

0515 PM    BENT CREEK                VA   WIND DAMAGE
06/14/00   APPOMATTOX                     TREES DOWN OVER HWY 60

0530 PM    EASTERN APPOMATTOX COUNTY VA   WIND DAMAGE
06/14/00   APPOMATTOX                     TREES DOWN OVER HWY 601

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:31 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville44 min
Jun 14, 4:10 PM EDTSevere Thunderstorm WarningRNKCampbell50 min
Jun 14, 4:38 PM EDTSevere Thunderstorm WarningRNKAmherst37 min
Jun 14, 4:56 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham49 min
Jun 14, 7:58 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.